MAUDE Adverse Event Report: EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED

EDWARDS LIFESCIENCES ALTERRA ADAPTIVE PRESTENT SYSTEM; PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Model Number 29AP4045A
Medical Device Problem Codes Adverse Event Without Identified Device or Use Problem (2993); Patient Device Interaction Problem (4001)
Health Effect - Clinical Code Inflammation (1932)
Date of Event 04/16/2024
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The investigation is in progress, a supplemental report will be submitted.
 
Event or Problem Description
Edwards received notification from a physician.As reported, a patient underwent implant of an alterra prestent with sapien 3 valve.Most recent ct scan performed showed ''evidence of worrisome penetration of the struts, which are in contact with the transverse arch and the sternum.The strut against the sternum seems to have created a sort of reaction of the periosteum too.'' no additional details were provided.
 
Additional Manufacturer Narrative
Correction to b1 to include product problem, and correction to h6 to include patient device interaction problem.Update to h6 and h10 per no product return evaluation.As the device remains implanted , it could not be returned for evaluation, so a no product returned engineering evaluation was performed.Review of available information revealed the following information relevant to the complaint event: the patient has been implanted for 13 months with alterra/s3.Imagery was provided, and the following was observed: no surrounding vascular or cardiac structures near the embedded apex, which results in penetration level of category 1b for inflow apices.The work orders related to the manufacturing of the devices and components that could potentially contribute to the complaint did not reveal any manufacturing nonconformance issues that would have contributed to the complaint event.A lot history review of the related work order was performed and revealed the three complaints relating to the relevant complaint codes.Per a pre-existing product risk assessment (pra) investigation, the reported event (device penetration) is not related to manufacturing nonconformance.In addition, review of manufacturing mitigations revealed that relevant controls of the frame/stent have already been captured in the pra.The ifu for alterra adaptive prestent system and the alterra with pds procedural manual were reviewed.No ifu/training deficiencies were identified.A review of edwards lifesciences risk management documentation was performed for this case.The reported event is an anticipated risk of the transcatheter heart valve procedure, additional assessment of the failure mode is not required at this time.The frame penetration was confirme d based on the evaluation of the provided imagery.A review of the dhr and lot history revealed no indication that a manufacturing non-conformance contributed to the complaint.Additionally, a review of ifu materials revealed no deficiencies.An in-depth evaluation related to alterra prestent penetration has been documented in technical summary written by edwards lifesciences.Per technical summary, the alterra prestent is designed with outward flared / pointed apices and sufficient outward chronic force to allow proper retention of prestent to various and challenging patient anatomies.Penetration is a mechanism for anchoring prestent to anatomy and to prevent prestent migration.Four potential root causes related to device penetrations were investigated and summarized.The first is manufacturing.Frames are inspected 100% for critical dimensions as well as 100% visually inspected for surface defects in ew receiving inspection and go through lot release radial force testing.However, no manufacturing non-conformances that could have contributed to a penetration were detected as all prestent dimensions and chronic outward force lot release inspections met in process specifications.The second is the design of prestent.Alterra prestent is designed with outward flared / pointed apices and sufficient outward chronic force to allow proper retention of prestent to various and challenging patient anatomies.Penetration is a mechanism for anchoring prestent to anatomy and to prevent other risks (e.G.Prestent migration).Third is patient anatomy.None of the patient features evaluated (e.G.Pulmonary diameters, length, previous cardiac surgeries) could be correlated to an increased risk of a penetration.However, a category 2 penetration is potentially dependent on the proximity of the pulmonary artery with adjacent vasculature.In this case, the penetration is rated as category 1b for inflow apices.Fourth is relation to tracking difficulties.A retrospective review of alterra complaints was performed to identify similar occurrences of a delivery system component, commander ds, alterra ds, or pds, catching on the prestent during advancement to deploy the 29mm s3 valve or during withdrawal of the delivery system.However, it cannot be concluded that there is a correlation between interactions of the delivery system with the prestent to the category of penetration.Additionally, a pra was initiated to assess the risks associated with the frame penetrations.Per the training manual, the alterra apices are designed to engage with anatomy to assist in initial placement and acute stability.Apex engagement with the anatomy is critical for prestent fixation and to avoid migration.The investigation documented in the technical summary did not reveal any manufacturing non-conformities or procedural related events which could have resulted in the reported complaints.The design of the prestent with outward flared/pointed apices as well as chronic outward force can be identified as potential root causes to the occurrence of penetrations in patients.A pra has previously been initiated to assess the risks associated with the alterra prestent penetration.The degree of penetration is divided into 5 categories.Categories 1a and 1b of penetration into the pulmonary artery are considered normal interaction of the prestent into the anatomy.As by design, the alterra prestent engages in the surrounding pulmonary artery tissue for adequate anchorage.Category 1c is also normal but is highlighted in yellow as one or more apices are close to the adjacent vasculature or cardiac structure.Categories 2 and 3 are visually the same, in that an apex perforates through an adjacent structure, except category 2 penetrations do not result in blood loss / blood exchange.In this case, the penetration is rated as 1b for inflow apices.As there is no increase in severity of harm and no change in risk level, no further escalation is required.Per technical summary written by edwards lifesciences, the inherent design of the nitinol frame of the alterra prestent is to have outward flared pointed apices on the inflow and outflow end with a chronic outward force (cof) specification which allows the proper retention of the prestent to the anatomy of the patient.This allows the prestent to properly apposition to various and challenging patient anatomies with a single prestent size.A prestent design with a lower design specification for chronic outward force or a smaller outer diameter of the flared pointed apices, may increase the potential of prestent embolization.Therefore, no design changes will be pursued at this time and no corrective/preventative actions are required.The ifu and training manuals have been reviewed and no inadequacies have been identified with regards to warnings, contraindications, and the directions/conditions for the successful use of the device.Complaint histories for all reported events are reviewed against trending control limits on a monthly basis, and any excursions above the control limits are assessed and documented as part of this monthly review.

Brand Name
ALTERRA ADAPTIVE PRESTENT SYSTEM
Common Device Name
PULMONARY VALVE PROSTHESIS PERCUTANEOUSLY DELIVERED
Manufacturer (Section D)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer (Section G)
EDWARDS LIFESCIENCES
1 edwards way
irvine CA 92614
Manufacturer Contact
renee van dorne
1 edwards way
irvine, CA 92614
9492506385
MDR Report Key19293278
Report Number2015691-2024-03521
Device Sequence Number8693725
Product Code NPV
UDI-Device Identifier00690103210866
UDI-Public(01)00690103210866(17)241105(11)221101
Combination Product (Y/N)N
Initial Reporter StateMA
Initial Reporter CountryUS
PMA/510(K) Number
P200015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2023
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/25/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/05/2024
Device Model Number29AP4045A
Device Catalogue NumberN/A
Device Lot Number64617562
Was Device Available for Evaluation? No
Is the Reporter a Health Professional? Yes
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 04/16/2024
Supplement Date Received by Manufacturer06/21/2024
Initial Report FDA Received Date05/10/2024
Supplement Report FDA Received Date06/25/2024
Was Device Evaluated by Manufacturer? (Y/N) No
Date Device Manufactured11/01/2022
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Outcome Attributed to Adverse Event Required Intervention;
Patient Age18 YR
Patient SexUnknown